Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Feb 18, 2009, 4:08 PM EST for Blount County, McMinn County, Monroe County, Tennessee. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2009, 4:08 PM EST (21:08 UTC)
- Expired
- Feb 18, 2009, 4:45 PM EST
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 4:10 PM EST | TSTM WND DMG | 4 Sw Sweetwater, TN | NUMEROUS TREES AND POWERLINES DOWN IN THE REGAN AREA. REPORTED BY MCMINN CO DISPATCH. |
| Feb 18, 4:10 PM EST | HAIL 1 | Madisonville, TN | QUARTER SIZE HAIL AT DISPATCH CENTER IN MADISONVILLE. REPORTED BY DISPATCH. |
| Feb 18, 4:15 PM EST | TSTM WND DMG | 2 Ene Niota, TN | SEVERAL TREES DOWN. |
| Feb 18, 4:16 PM EST | TSTM WND DMG | Madisonville, TN | POWERLINES AND TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH. |
| Feb 18, 4:20 PM EST | TSTM WND DMG | 3 Se Sweetwater, TN | BARN BLOWN DOWN NEAR INTERSECTION OF WOODBY FRIDLEY RD AND OLD HWY 68. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 12:09 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 631 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 182108
TORMRX
TNC009-107-123-182145-
/O.NEW.KMRX.TO.W.0004.090218T2108Z-090218T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE...
* UNTIL 445 PM EST
* AT 403 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
SWEETWATER...MOVING EAST AT 50 MPH.
* THE TORNADO WILL BE NEAR...
TARIFFVILLE AND VONORE BY 420 PM EST...
CITICO BEACH BY 425 PM EST...
TALASSEE BY 430 PM EST...
HAPPY VALLEY BY 435 PM EST...
CADES COVE BY 445 PM EST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING
FOR CENTRAL TENNESSEE.
LAT...LON 3539 8456 3564 8462 3563 8450 3565 8451
3566 8428 3562 8424 3561 8417 3563 8414
3566 8413 3568 8366 3556 8367 3555 8376
3551 8383 3551 8388 3546 8392 3542 8401
TIME...MOT...LOC 2108Z 265DEG 45KT 3551 8440
$$
172 follow-up statements
000
WWUS54 KMRX 182129
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EST WED FEB 18 2009
TNC107-182138-
/O.CAN.KMRX.TO.W.0004.000000T0000Z-090218T2145Z/
MCMINN TN-
428 PM EST WED FEB 18 2009
...THE TORNADO WARNING FOR MCMINN COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THIS EVENING FOR
PORTIONS OF EAST TENNESSEE.
LAT...LON 3555 8431 3560 8425 3568 8366 3556 8367
3555 8378 3551 8383 3551 8388 3546 8392
3545 8396 3542 8401 3541 8426
TIME...MOT...LOC 2128Z 270DEG 50KT 3551 8418
$$
TNC009-123-182145-
/O.CON.KMRX.TO.W.0004.000000T0000Z-090218T2145Z/
BLOUNT TN-MONROE TN-
428 PM EST WED FEB 18 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EST FOR MONROE
AND BLOUNT COUNTIES...
AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO NEAR TARIFFVILLE...OR 7 MILES EAST OF
MADISONVILLE...MOVING EAST AT 55 MPH.
THE TORNADO WILL BE NEAR...
TALASSEE BY 435 PM EST...
7 MILES SOUTH OF HAPPY VALLEY BY 440 PM EST...
8 MILES SOUTHWEST OF CADES COVE BY 445 PM EST...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THIS EVENING FOR
PORTIONS OF EAST TENNESSEE.
LAT...LON 3555 8431 3560 8425 3568 8366 3556 8367
3555 8378 3551 8383 3551 8388 3546 8392
3545 8396 3542 8401 3541 8426
TIME...MOT...LOC 2128Z 270DEG 50KT 3551 8418
$$
DMG000
WWUS54 KMRX 182137
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EST WED FEB 18 2009
TNC009-123-182145-
/O.CON.KMRX.TO.W.0004.000000T0000Z-090218T2145Z/
BLOUNT TN-MONROE TN-
437 PM EST WED FEB 18 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EST FOR MONROE
AND BLOUNT COUNTIES...
AT 433 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CITICO BEACH...OR
14 MILES EAST OF MADISONVILLE...MOVING EAST AT 55 MPH.
THE TORNADO WILL BE NEAR...
8 MILES SOUTHWEST OF CADES COVE BY 445 PM EST...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 3545 8412 3547 8419 3553 8416 3560 8410
3562 8398 3562 8368 3556 8367 3555 8378
3551 8383 3551 8388 3546 8392 3545 8396
TIME...MOT...LOC 2137Z 270DEG 50KT 3550 8404
$$
DMGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Feb 18, 2:50 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 18, 2:50 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EST WED FEB 18 2009
.SHORT TERM...(TONIGHT AND THURSDAY)...COLD FRONT SWINGS THROUGH THE
SOUTHERN APPALACHIAN REGION EARLY IN THE FIRST PERIOD...TAKING MOST
OF ORGANIZED PRECIP WITH IT. ANTICIPATE WINDS TO REMAIN STRONG WITH
FROPA AND WILL CONTINUE WIND PRODUCTS AS CURRENTLY CONFIGURED.
MOISTURE DEPARTS BUT GOOD UPSLOPE FLOW COMPONENT SHOULD KEEP PRECIP
GOING IN FAVORED UPSLOPE FLOW TERRAIN THROUGH THURSDAY. APPEARS TO
BE INSUFFICIENT MOISTURE FOR ANY SIGNIFICANT ACCUMULATION HOWEVER.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS/ENSEMBLES
INDICATE THAT PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE LONG
TERM. NEXT UPPER TROUGH/SURFACE COLD FRONT FEATURE APPROACHES BY
EARLY SATURDAY AND CONTINUES INTO EARLY SUNDAY. APPEARS TEMPS WILL
INITIALLY BE COLD ENOUGH FOR PRECIP TO BEGIN AS SNOW AND POSSIBLY A
MIX. THIS PRECIP SHOULD CHANGE OVER TO ALL RAIN BY SATURDAY
AFTERNOON IN MOST LOCATIONS AS TEMPS SLOWLY CLIMB TO ABOVE FREEZING.
DRY WEATHER RETURNS FOR THE BALANCE OF SUNDAY INTO EARLY TUESDAY
BEFORE ANOTHER SYSTEM APPROACHES BY LATER TUESDAY. MODEL TIMING
DIFFERENCE CAST UNCERTAINTY IN EXACT ONSET AND DEPARTURE OF PRECIP
AT THIS TIME. THUS HAVE CONTINUED SLIGHT CHANCE POPS ACROSS SEVERAL
PERIODS. TEMPS WILL AVERAGE BELOW CLIMO THROUGH MUCH OF THE LONG
TERM BEFORE MODERATING TO NEAR CLIMO BY LATE IN THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 37 49 25 46 30 / 40 10 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 36 45 20 42 29 / 50 10 0 0 10
OAK RIDGE, TN 35 46 22 43 27 / 40 10 0 0 20
TRI CITIES AIRPORT, TN 37 43 18 37 21 / 50 20 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CAMPBELL...CLAIBORNE...EAST POLK...JOHNSON...
MORGAN...SCOTT TN...SOUTHEAST CARTER...SOUTHEAST MONROE...
UNICOI.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
LCMHazardous weather outlook, Feb 18, 5:30 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 PM EST WED FEB 18 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EST WED FEB 18 2009 /430 AM CST WED FEB 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD FRONT...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS. ADDITIONALLY...STRONG...GUSTY WINDS WILL DEVELOP OVER HIGHER ELEVATIONS OF THE NORTHERN PLATEAU...SOUTHWEST VIRGINIA AND THE EAST TENNESSEE MOUNTAINS. A WIND ADVISORY IS IN EFFECT FOR THESE LOCATIONS...WITH THE EXCEPTION OF A HIGH WIND WARNING FOR THE SMOKY MOUNTAIN REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARP AROUND MOISTURE ALONG WITH UPSLOPE FLOW BEHIND AN EXITING LOW PRESSURE SYSTEM ON THURSDAY AND THURSDAY NIGHT COULD GENERATE UP TO AN INCH OF SNOW OVER HIGHER ELEVATIONS OF THE EAST TENNESSEE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Feb 18, 11:30 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1130 AM EST WED FEB 18 2009 TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-181730- ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX- LEE-LOUDON-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NW BLOUNT-ROANE-RUSSELL-SCOTT-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON-WISE- 1130 AM EST WED FEB 18 2009 ...A CLUSTER OF SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL BE AFFECTING EAST CENTRAL AND NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA. AT 1128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING NORTHEAST AT 35 MPH...ALONG AND NORTH OF I-40. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. SMALL HAIL IS POSSIBLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
Local storm report, Feb 18, 3:37 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DAYTON 35.49N 85.01W
02/18/2009 RHEA TN LAW ENFORCEMENT
TREE FELL ON SCHOOL BUS ON CEMETARY ROAD. NO INJURIES.
&&Local storm report, Feb 18, 3:52 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL PENNINGTON GAP 36.76N 83.03W
02/18/2009 M0.88 INCH LEE VA TRAINED SPOTTER
&&Local storm report, Feb 18, 4:02 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 NE FARRAGUT 35.89N 84.16W
02/18/2009 KNOX TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN IN THE WESTERN THIRD OF
THE COUNTY.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:46 AM EST | High Wind Warning | MRX | Blount, Cocke, Greene, Sevier | 14 hr |
| Feb 18, 2:29 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 61 min |
| Feb 18, 2:37 PM EST | Tornado Warning | MRX | Morgan, Roane | 38 min |
| Feb 18, 3:07 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, Meigs, Rhea, Roane | 38 min |
| Feb 18, 3:10 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 50 min |
| Feb 18, 3:18 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, McMinn, Meigs, Monroe, Rhea | 57 min |
| Feb 18, 3:18 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock | 57 min |
| Feb 18, 3:25 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Meigs, Sequatchie | 65 min |
| Feb 18, 3:25 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 65 min |
| Feb 18, 4:06 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson | 39 min |
| Feb 18, 4:13 PM EST | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 32 min |
| Feb 18, 4:36 PM EST | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 39 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.